Delaware, 2003

Heavy Rain in Delaware, May 16, 2003

May 16, 2003 · NWS PHI · 2 events in 2 counties and zones

Heavy rain associated with a developing low pressure system near Cape Hatteras, North Carolina drenched central and southern Delaware from mid-morning into the early afternoon on the 16th. 0 inches with the heaviest amounts in northwestern Kent County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain associated with a developing low pressure system near Cape Hatteras, North Carolina drenched central and southern Delaware from mid-morning into the early afternoon on the 16th. Doppler Radar storm total estimates were between 1.5 and 4.0 inches with the heaviest amounts in northwestern Kent County. During the morning of the 16th, precipitation was falling as much as half an inch per hour. Poor drainage flooding occurred. Due to the relatively low precipitation amounts recently, no significant stream flooding was reported. Storm totals included 2.29 inches in Greenwood (Sussex County), 2.15 inches in Dover (Kent County), 1.75 inches in Milford (Kent County) and 1.54 inches in Georgetown (Sussex County). The low pressure system responsible for the heavy rain moved from the lower Ohio Valley the morning of the 15th east into Ohio the evening of the 15th. A secondary low pressure system formed near Cape Hatteras, North Carolina the morning of the 16th and moved east through the day. The primary low pressure system in Ohio weakened and drifted southward during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 2:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 16, 2:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 AM EDT FRI MAY 16 2003

OVERALL THERE ARE STILL LARGE DIFFERENCES IN THE MODELS...BUT LESS
THAN PREV RUNS. IT APPEARS THAT...SPCLY FOR NRN ZONES...THIS SITU
HAS BEEN OVERDONE. HPC MENTIONED FEEDBACK PROBLEMS ON THE GFS...PBLY
ON THE ETA TOO. STILL WENT WITH CAT POPS ALL BUT NWRN ZONES WHERE
BACKED DOWN TO LIKELY TDA...AND KEPT IT LIKELY EVERYWHERE TNGT IN
VIEW OF CONTDD ENELY FLO AND FAIRLY GOOD MSTR. LGT RAIN OR DRZL WITH
LGT QPF/S IS FCST TNGT...AND CHC POPS SAT INTO SAT NITE. LO TO THE
SOUTH IS NOT AS DEEP AS PREV THOUGHT...WITH SUBSEQUENT IMPULSES
RATHER WEAK. THUS WINDS / LO LVL CONVERGENCE ARE NOT AS LIKELY TO BE
AS STG. CUT THE QPF/S BACK TO .50 TO .80 INCH TDA SRN HALF OF CWA...
1/3 TO 1/2 N...AND EVEN THIS MAY BE OVERKILL. WITH THESE QPF/S WL
LEAVE IN THE MENTION S AND CNTRL OF RAIN HVY AT TIMES...MAINLY THIS
MRNG S. BUT...WL DROP THE URBAN/SML STRM FLD ADVY AND JUST ISSUE AN
SPSPHI CALLING ATTN TO PONDING ON ROADS/URBAN AREAS. KEPT IN THE CHC
OF MRNG THUNDER IN VIEW OF SPC DY 1 FCST.

TIDES WERE NOT SIGLY ABV NML LAST NITE...BUT THEY SHUD START
RESPONDING WITH THIS MRNG/S CYCLE AND MAY REACH SPOTTY MDT THIS EVE.
SO WL KEEP THE CSTL FLD WATCH UP FOR THIS EVE ALG THE NJ AND DE CSTS
AND BACK BAYS.

TEMPS...MAVS ARE PREFERRED WITH LESS DIURNAL RANGE UNTIL SUN...WHEN
THE ETA/S IDEA OF A MORE INFLUENTIAL SFC HI POKING DOWN FM THE N IS
ACCEPTED...BRINGING SOME SUN AND INCRSD TEMPS.

ON THE MARINE WL KEEP SCA FOR THE OCEAN AND DE BAY.

MPO   50  42  54  41 /  60  60  30  20
ABE   56  46  58  45 /  80  70  30  20
RDG   57  47  59  46 /  80  70  30  20
PHL   58  49  58  49 / 100  70  40  40
12N   54  45  57  44 /  60  60  30  20
SMQ   56  47  58  46 /  90  70  30  30
TTN   56  48  58  47 /  90  70  30  30
MIV   58  49  58  47 / 100  70  40  40
ACY   55  51  56  50 / 100  70  40  40
ILG   58  49  58  49 / 100  70  40  40
DOV   58  50  57  48 / 100  70  40  40
GED   59  50  57  49 / 100  70  40  40
ESN   58  49  58  48 / 100  70  40  40

.PHI...
DE...COASTAL FLOOD WATCH FOR THIS EVENING...DEZ002>004.
NJ...COASTAL FLOOD WATCH FOR THIS EVENING...NJZ012>014-NJZ020>027.
MD...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY OCEAN AND DE BAY ANZ450>455-ANZ430-431.
Hazardous weather outlook, May 16, 3:45 AM EST, 3 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE
COASTS AND BACK BAYS FOR THIS EVENING. RAIN MAY BE HEAVY AT TIMES
MAINLY OVER THE SOUTHERN HALF OF THE AREA TODAY...RAIN AMOUNTS
BETWEEN 1/2 AND 1 INCH MAY CAUSE SPOTTY URBAN AND HIGHWAY FLOODING.

.DAYS TWO THROUGH SEVEN...

THE COASTAL FLOOD WATCH MAY NEED TO BE EXTENDED INTO SATURDAY. WATER
MAY HAVE TROUBLE DRAINING FROM THE BACK BAYS SATURDAY INTO SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 16, 3:00 AM EST, 4 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ015>019-021>025-027-PAZ067>071-
161500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT FRI MAY 16 2003

...RAIN MAY BE HEAVY AT TIMES TODAY...

LOW PRESSURE OVER THE CENTRAL MID ATLANTIC REGION WAS CAUSING
SCATTERED TO NUMEROUS AREAS OF RAIN TO SPREAD NORTHWARD OVER THE
REGION EARLY THIS MORNING. JUST BEFORE SUNRISE RAIN WAS SOLID OVER
NORTHERN PORTIONS OF MARYLAND/S EASTERN SHORE. MORE RAIN WAS OVER
THE OCEAN JUST EAST OF DELAWARE AND MOVING NORTH. THE RAIN IS
EXPECTED TO FILL IN AS THE MORNING PROGRESSES...AND MAY BE HEAVY AT
TIMES FROM DELAWARE AND NORTHEASTERN MARYLAND NORTHWARD TO THE
NORTHERN PHILADELPHIA SUBURBS AND CENTRAL NEW JERSEY.

RAINFALL AMOUNTS TODAY ARE NOT EXPECTED TO BE AS HEAVY AS PREVIOUSLY
FORECAST...AND ARE PRESENTLY PROJECTED TO BE IN THE 1/2 TO 1 INCH
RANGE. FOR THIS REASON...THE URBAN AND SMALL STREAM FLOOD ADVISORY
THAT WAS IN EFFECT HAS BEEN DISCONTINUED. HOWEVER...PONDING OF WATER
ON ROADS AND HIGHWAYS IS STILL LIKELY TODAY AND MOTORISTS SHOULD USE
CAUTION WHILE DRIVING. ALSO...WATER IS LIKELY TO ACCUMULATE IN POOR
DRAINAGE AREAS AND LOW SPOTS ESPECIALLY IN URBAN SETTINGS.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET
AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
May 16, 7:00 AM EST to 1:00 PM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
May 16, 7:00 AM EST to 1:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356369, 5356370.